New York, 2002

Hail and Damaging Winds in New York, April 19, 2002

April 19, 2002 · NWS OKX · 7 events in 6 counties and zones

New York County (Manhattan) - High winds caused debris to blow off buildings, which resulted in 2 injuries near the intersection of Whitehall and Water Streets. Kings County (Brooklyn) - High winds caused a 15 foot tall cinderblock (freestanding) wall to fall on and kill 1 man that was walking in front of it on 78 Ingram Street.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms produced large hail in Orange County and damaging winds and frequent lightning across parts of the NYC Metropolitan Area.Here are selected reports of hail from NWS Skywarn Spotters: Orange County -- 0.88-inch diameter hail in Gardnerville (Central Portion of Orange County), 0.75-inch diameter hail in Chester, and 0.88-inch diameter hail in Blooming Grove.Here are selected reports of damaging winds:Richmond County (Staten Island) - High winds downed trees.New York County (Manhattan) - High winds caused debris to blow off buildings, which resulted in 2 injuries near the intersection of Whitehall and Water Streets. They also caused a scaffold collapse and snapped off a construction sign at its' base near the front of 520 First Avenue.Kings County (Brooklyn) - High winds caused a 15 foot tall cinderblock (freestanding) wall to fall on and kill 1 man that was walking in front of it on 78 Ingram Street. They also caused a partial building collapse, which trapped, but did not injure construction workers.Queens County - Spotters reported downed trees in Bayside and College Point. The NWS ASOS System at LaGuardia Airport reported a peak wind gust to 69 MPH at 6:08 pm EDT.Nassau County - Spotters reported that high winds downed trees across the Long Island Railroad tracks in Garden City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 19, 2:10 PM EST, 48 minutes earlier.

Area forecast discussion, Apr 19, 2:10 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT FRI APR 19 2002

SHORT RANGE...SVR TSTM WATCH 125 RMNS IN EFFECT FOR NWRN 1/3 CWA TIL
2100Z AND GIVEN DVLPG CELLS WELL TO W ATTM...WL NOT CLEAR ANY OF
AREA JUST YET.  OTRW...DECENT LOOKING LTL LN OF STRMS WERE MOVG WELL
(STL TRYING TO VERIFY A CPL OF WRNGS IN LWR HUDSON VLY)...THEN HIT
THE MARINE LYR AND CROAKED.  WL LV CHC SHRAS AND PSBL TS ERN ZNS AND
CHC SHRA/TS WRN ZNS...ALL TIL SUNSET.  OTRW...CDFNT MOVS THRU ARND
MIDNIGHT OR SO AND HV BEEN DEBATING WHTHR TO KEEP LO POP TIL THEN OR
NOT.  THIS NXT ROUND OF PCPN SHUD BE MNLY SRN CWA (OR EVEN FRTHR
S)...SO FOR NOW WL LV OUT MENT OF POP AFT 00Z.  TEMPS CLS TO FWC/MAV
BLEND...GIVEN CHGG OF THE AMS...CANT USE PAST FEW DAYS TRENDS.

ETA/AVN STALL CDFNT S OF RGN AND THEN BRING WV CLS TO ENUF TO
WARRANT ADDING LO CHC SHRAS SPCLY CSTL ZNS FOR LT AM-AFTN SAT.
STAYING CLSR TO MAV POPS AND BLENDING TEMPS AGN.    THAT SYS EXITS
SAT NIGHT AND THEN GIVEN MDLS HOLDING OFF NXT SYSTM A BIT LONGER
THAN PRVS RUNS...WL KEEP NXT CHC TIL SUN NITE.

LONGER RANGE...PRECIP FROM NEXT SYSTEM WILL REACH CWA BY SUNDAY
NIGHT. CHANCE POPS WITH PRECIP DEVELOPING ALONG WARM FRONT. MRF
DEEPENS LOW AS IT HEADS OFF THE COAST. DEEP TROUGH DIGS ALONG EAST
COAST. COOLER TEMPS ALOFT ALONG WITH STRONG APRIL SUN WILL SET OFF
CONSIDERABLE SC...SO WILL WORD PARTLY TO MOSTLY CLOUDY FOR MONDAY.
MRF HANGS MOISTURE AND TRACE PRECIP BACK INTO UPSTATE HILLS BUT I AM
CONFIDENT IT WILL NOT MAKE IT DOWN HERE. MEXS LOOK A LITTLE TOO COOL
BUT MID 50S SEEM LIKE A GOOD COMPROMISE.

TUE-WED STRONG SFC HIGH WILL GIVE US MOSTLY SUNNY SKIES. THU LOOKS
TO BE WARMER. 5 DEGREES ABV GUIDANCE IS CONSERVATIVE...IT JUST LOOKS
TO COLD FOR THIS TYPE OF PATTERN. WOULD NOT BE SURPRISED THOUGH TO
SEE 70 DEGREES AHEAD OF NEXT SYSTEM. FLOW IS FURTHER INTO CANADA
ALONG WITH MOISTURE AND UL DYNAMICS BUT POTENTIAL FOR SHOWERS DOWN
HERE. HIGH BUILDS IN FOR FRI AND WILL STICK WITH SEASONABLE TEMPS.

PRELIM WRKZFP AVBL FOR FEW EDITS NEEDED.  FINALS GONE ARND 1930Z.
SUM PRELIM CCF NMBRS TO PONDER BLO...

EWR   61  69  45  57 /  20  40  20  20
MGJ   52  67  38  53 /  20  30  10  10
DXR   51  66  37  54 /  20  30  10  10
NYC   59  68  45  57 /  20  40  20  20
ISP   56  66  43  55 /  20  40  20  20
GON   54  62  40  53 /  20  30  10  20

.OKX...
CT...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR CTZ005-009.
NJ...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NJZ002>004.
NY...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NYZ067>071.
MARINE...NONE.

...OKX CREW...
SHORT RANGE...REYNOLDS
EXTENDED...HIRSCH
SVR WX...TM/GM/KL

In the hours before

Special weather statement, Apr 19, 10:20 AM EST, 4 hours 38 minutes before
NJZ002>004-NYZ067>070-192045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1120 AM EDT FRI APR 19 2002

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE LOWER HUDSON
VALLEY OF NEW YORK AND EXTREME NORTHEAST NEW JERSEY IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH THE TRI-STATE REGION AROUND
MIDNIGHT TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS OUT AHEAD OF
THE FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS.  WITH THE HEATING OF THE DAY SENDING
TEMPERATURES WELL INTO THE 80S ONCE AGAIN...AND AN INCREASE IN
AVAILABLE MOISTURE...A FEW OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SOME HAIL.  THE MAIN THREAT FOR SEVERE WEATHER...SHOULD
ANY THUNDERSTORMS BECOME SEVERE...WOULD BE FOR HAIL AND LOCALLY
STRONGER WIND GUSTS.

ANYONE PLANNING OUTDOOR ACTIVITIES IN THIS AREA SHOULD STAY TUNED
FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY.  IF
THREATENING WEATHER APPROACHES...MOVE TO A SAFE SHELTER.

SKYWARN MAY BE ACTIVATED LATER IN THE DAY IF THE SEVERE WEATHER
THREAT BECOMES GREATER.

REYNOLDS / WFO UPTON NY
Special weather statement, Apr 19, 2:57 PM EST, 1 minute before
NJZ002>004-NYZ067>070-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
357 PM EDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH CONTINUES FOR THE LOWER HUDSON VALLEY
AND EXTREME SOUTHWEST CONNECTICUT UNTIL 5 PM...

THE STORM PREDICTION CENTER CONTINUES THE SEVERE THUNDERSTORM WATCH
UNTIL 5 PM. THE STRONGEST THUNDERSTORMS ARE APPROACHING PORTIONS OF
ORANGE...NORTHERN PASSAIC AND ROCKLAND COUNTIES. THIS COMPLEX OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST
SOUTHEAST TOWARD EXTREME SOUTHERN ORANGE COUNTY AND ROCKLAND COUNTY.

THE MOST LIKELY SEVERE WEATHER WILL BE DAMAGING WINDS AND HAIL.
THERE HAVE BEEN REPORTS OF DIME SIZE HAIL WITH THE STRONGEST CELLS.

The radar

The Brookhaven radar (KOKX), 132 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Orange

When
April 19, 2:58 PM EST
Where
Orange County, Central Portion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -74.283

Hail, Orange

When
April 19, 3:15 PM EST to 3:28 PM EST
Where
Orange County, Chester
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -74.283

Thunderstorm Wind, New York

When
April 19, 5:00 PM EST to 5:05 PM EST
Where
New York County, New York
Measured
50 kt (58 mph)
Injuries
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -74.000

Thunderstorm Wind, Queens

When
April 19, 5:08 PM EST to 5:11 PM EST
Where
Queens County, College Pt
Measured
60 kt (69 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.783, -73.833

Thunderstorm Wind, Richmond

When
April 19, 5:10 PM EST
Where
Richmond County, Richmond
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -74.167

Thunderstorm Wind, Kings

When
April 19, 5:10 PM EST to 5:15 PM EST
Where
Kings County, Brooklyn
Measured
52 kt (60 mph)
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
40.650, -73.933

Thunderstorm Wind, Nassau

When
April 19, 5:40 PM EST
Where
Nassau County, Garden City
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.717, -73.650

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Kings2002-04-1940MaleHeavy Equipment/ConstructionDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289796, 5289797, 5289799, 5289801, 5289798, 5289800, 5289802.